Colorado, 2012Flash Flood in Colorado, July 27, 2012
July 27, 2012 · NWS BOU · 1 event in 1 county or zone
Heavy rain produced flash flooding in the High Park burn area in Larimer County. Mud and debris was reported over the eastbound lane of Colorado Highway 14, about 2 miles east of Mishowaka.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced flash flooding in the High Park burn area in Larimer County. Mud and debris was reported over the eastbound lane of Colorado Highway 14, about 2 miles east of Mishowaka.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 11:49 AM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 27, 11:49 AM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1249 PM MDT FRI JUL 27 2012
.HYDROLOGY...STRONGEST STORMS HAVE HAD AN UNCANNY KNACK OF
DEVELOPING IN/NEAR THE BURN SCARS SO FAR THIS AFTERNOON. STORM
MOVEMENT HAS BEEN SLOW AND NEW UPDRAFTS SEEM TO BE FIRING ON THE
FRINGE OF THE STORMS COLD POOL ON THE SOUTH SIDE. AS A
RESULT...OVERALL STORM MOTION IS A LITTLE SLOWER SO THREAT OF
MINOR FLOODING ISSUES IN THE BURN SCARS IS NOW MODERATE WHILE
THREAT OF VERY HEAVY RAIN AND MORE SIGNIFICANT FLASH FLOODING IS
STILL LOW. WILL CONTINUE TO MONITOR.
&&
.PREV DISCUSSION... /ISSUED 947 AM MDT FRI JUL 27 2012/
UPDATE...LATEST WATER VAPOR IMAGERY SHOWS MID/UPPER LEVEL
MOISTURE INCREASING ACROSS THE WESTERN TWO THIRDS OF COLORADO
THIS MORNING. INTEGRATED PRECIPITABLE WATER FROM GPS INDICATES
READINGS WERE ABOUT 0.25 INCH HIGHER THAN YESTERDAY ON THE WEST
SLOPE. THIS MOISTURE WILL SPILL OVER THE TOP OF THE RIDGE TODAY SO
CURRENT FORECAST IS ON TRACK WITH INCREASED STORM COVERAGE THIS
AFTERNOON/EVENING...WITH THE BEST COVERAGE IN THE MOUNTAINS.
LATEST SHORT RANGE MODELS INCLUDING THE HRRR AND RAP SHOW A LITTLE
HIGHER STORM COVERAGE ON THE PLAINS AS WELL. ANY STORMS WILL BE
HIGH BASED SO THREAT OF GUSTY WINDS WITH STORMS IS HIGH ENOUGH TO
WARRANT INCLUSION IN THE LATEST FORECAST.
&&
.AVIATION...STORM COVERAGE IS EXPECTED TO BE A LITTLE HIGHER
TODAY WITH INCREASING MID/HIGH LEVEL MOISTURE. THAT ALONG WITH DRY
SUBCLOUD LAYER SHOULD RESULT IN A RELATIVELY HIGH CHANCE OF GUSTY
OUTFLOW WINDS ASSOCIATED WITH ANY STORMS THAT PUSH OFF THE
FOOTHILLS. WILL GO FOR A PREVAILING STRONGER WESTERLY OUTFLOW WIND
STARTING 20Z-21Z WHICH IS CLOSER TO CLIMATOLOGY IN THESE
SITUATIONS. CHANCE OF STORMS WILL OCCUR FROM 20Z-03Z WITH BEST
CHANCE 21Z-01Z.
.PREV DISCUSSION... /ISSUED 352 AM MDT FRI JUL 27 2012/
SHORT TERM...UPPER LEVEL RIDGE WILL BE CENTERED OVER COLORADO AND
NEW MEXICO TODAY. THIS WILL RESULT IN WEAK FLOW ALOFT OVER THE
STATE. MOISTURE TO INCREASE TODAY...MAINLY OVER THE HIGHER TERRAIN
WHERE PRECIPITABLE WATER VALUES WILL BE A HALF TO THREE QUARTERS OF
AN INCH. JUST A SLIGHT INCREASE ACROSS THE URBAN CORRIDOR AND
EASTERN PLAINS WITH PRECIPITABLE WATER VALUES HOVER JUST BELOW AN
INCH. THIS INCREASE IN MOISTURE AND WEAKENING OF THE MID LEVEL
INVERSION WILL ALLOW SCATTERED THUNDERSTORMS TO FORM OVER THE
FOOTHILLS AND MOUNTAINS. ISOLATED THUNDERSTORMS SHOULD BE ABLE TO
DEVELOP ACROSS THE URBAN CORRIDOR AND NORTHEAST PLAINS. MOISTURE AND
INSTABILITY WILL BE LIMITED...SO THE STORMS ARE EXPECTED TO BE ON
THE WEAK SIDE WITH BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH.
CONVECTION WILL COME TO AN END THIS EVENING AS THE AIRMASS
STABILIZES. A SURFACE HIGH OVER THE PLAINS STATES WILL BRING
SOUTHERLY WINDS TODAY WITH GUSTS UP TO 25 MPH TODAY OVER EASTERN
COLORADO.
LONG TERM...THE STRONG UPPER LEVEL SUBTROPICAL HIGH PRESSURE
RIDGE CENTERED OVER THE SOUTHERN GREAT PLAINS WEAKENS SOME AND
SHIFTS WESTWARD ON SATURDAY...THEN BACKS UP OVER TEXAS/OKLAHOMA
AGAIN ON SUNDAY. THIS ALLOWS A MODEST STREAM OF MOIST SUBTROPICAL
AIR TO SURGE NORTHEASTWARD OVER COLORADO ON SUNDAY. 850-500MB
PRECIPITABLE WATER AND MEAN LAYER SPECIFIC HUMIDITY VALUES ON THE
MARGINAL SIDE WHEN IT COME TO HEAVY RAIN PRODUCERS FOR OUR PART OF
THE STATE. BEFORE THIS INFLUX OF MONSOONAL MOISTURE ARRIVES ON
SUNDAY...THERE SHOULD STILL BE ADEQUATE MOISTURE AVAILABLE FOR
ISOLATED SHOWERS IN THE HIGH COUNTRY LATE SATURDAY MORNING AND
SCATTERED T-STORMS IN THE AFTERNOON AND EVENING. ON THE PLAINS
RAIN CHANCES DO NOT LOOK AS PROMISING ALTHOUGH MODELS INDICATE A
LINE OF CONVECTION/QPF ASSOCIATED WITH A BNDRY LAYER SHEAR AXIS/
CONVERGENCE ZONE STRETCHING NORTHEAST FROM SOUTHEAST DOUGLAS
COUNTY DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS COULD
SERVE AS A FOCUS FOR T-STORM DEVELOPMENT DURING THIS PERIOD...BUT
ANY QPF SHOULD REMAIN ON THE LIGHT SIDE...SOMEWHERE IN THE 0.10 TO
0.20 INCH RANGE...ASSUMING STORM UPDRAFTS WILL BE ABLE TO BREAK
THROUGH THE STG MID-LEVEL CAP OVER THE AREA.
ITS SUNDAY WHEN STORM CHANGES SHOULD INCREASE EVERYWHERE WITH
PRECIPITABLE WATER VALUES EAST OF THE MTNS RISING DURING THE
MORNING HOURS WITH EASTERLY UPSLOPE FLOW. BY AFTERNOON UPSLOPE
FLOW APPEARS TO SUBSIDE BUT BY THEN MEAN LAYER PRECIPITABLE WATER
VALUES ARE PROGGED TO BE SOMEWHERE BETWEEN 0.85 AND 1.1 INCH.
THIS LATEST PUSH OF MOIST SUBTROPICAL AIR FROM THE DESERT
SOUTHWEST IS NOT ALL THAT IMPRESSIVE AND THE 850-500MB MEAN LAYER
FLOW MORE WESTERLY THAN SOUTH-SOUTHWESTERLY...CHANCES ARE STORM
MOTIONS WILL BE FASTER AND RAINFALL RATES NOT AS GREAT THIS TIME
AROUND. STILL CAN/T RULE OUT A FEW HEAVY RAIN PRODUCERS MAINLY
OVER THE SOUTHERN FOOTHILLS...PARK COUNTY AND OUT ACROSS THE FAR
NORTHEAST PLAINS LATE IN THE AFTERNOON AND EVENING.
BY MONDAY...THE UPPER RIDGE MAKES A WESTWARD RUN AGAIN ACROSS NEW
MEXICO WHICH PLACES COLORADO UNDER A DRIER...SLIGHTLY WARMER
WESTERLY FLOW. MODELS SHOW PRECIPITABLE WATER VALUES ON THE DOWN
TURN WITH VALUES BY LATE AFTERNOON IN THE 0.65 TO 0.85 INCH RANGE
ON THE PLAINS AND LOWER THAN THAT IN THE HIGH COUNTRY. AIRMASS ON
THE PLAINS...ESPECIALLY NORTH OF INTERSTATE 70 ALSO APPEARS TO BE
QUITE CAPPED WITH WARMING ALOFT WITH THE PASSING RIDGE.
HOWEVER...SHOULD BE ENOUGH MOISTURE AND INSTABILITY AROUND TO
GENERATE SCATTERED LIGHT TO MODERATE T-STORMS IN THE MTNS AND
ISOLATED LATE DAY STORMS ALONG THE PALMER DIVIDE AND OVER THE HIGH
MTN VALLEYS. THE I-25 URBAN CORRIDOR WILL PROBABLY MISS OUT ON ANY
RAIN ON MONDAY.
FOR THE REMAINDER OF THE WEEK...THE UPPER RIDGE IS FORECAST TO
CONTINUE ITS WESTWARD MIGRATION ACCORDING TO THE GFS WITH IT
CENTERED OVER THE 4-CORNERS ON WEDNESDAY AND SLIGHTLY SOUTHWEST OF
THERE ON THURSDAY AND FRIDAY. THE ECMWF DON/T TAKE THE RIDGE AS
FAR WEST BUT IT STILL KEEPS IT OVER NEW MEXICO WHICH ESSENTIALLY
CUTS OFF COLORADO FROM ANY SUBTROPICAL/MONSOONAL MOISTURE FOR
LATER IN THE WEEK. SO EXCEPT FOR THE USUAL ISOLATED AFTERNOON AND
EARLY EVENING GUSTY T-STORMS IN THE HIGH COUNTRY...THE LATTER
HALF OF THE WEEK LOOKS DRY FOR THE PLAINS. TEMPERATURES THROUGHOUT
THE UPCOMING WEEK ARE EXPECTED TO REMAIN ABOVE AVERAGE WITH THE
WARMEST READINGS THIS WEEKEND EVEN WITH THE INCREASE IN STORMS ON
SUNDAY.
AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
SCATTERED THUNDERSTORMS WILL FORM OVER THE HIGHER TERRAIN THIS
AFTERNOON. SOME OF THE STORMS WILL SPREAD ONTO THE PLAINS. WIND
GUSTS TO 35 KNOTS AND BRIEF HEAVY RAIN WILL ACCOMPANY THE
THUNDERSTORMS. OUTSIDE OF THE THUNDERSTORMS...SOUTHERLY WINDS
WILL INCREASE THIS AFTERNOON WITH GUSTS UP TO 25 KNOTS.
HYDROLOGY...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
TERRAIN TODAY. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING A
BRIEF PERIOD OF HEAVY RAIN. MOISTURE AND INSTABILITY WILL BE
LIMITED SO ANY HEAVY RAIN WILL BE SHORT LIVED. THE THREAT FOR
FLOODING WILL CONTINUE TO BE VERY LOW.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BARJENBRUCH
LONG TERM....BAKER
Hazardous weather outlook, Jul 27, 9:16 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1016 AM MDT FRI JUL 27 2012
COZ030>051-281630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1016 AM MDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN WITH
ISOLATED STORMS OVER THE LOWER ELEVATIONS THIS AFTERNOON AND
EVENING. ONLY BRIEF HEAVY RAIN BUT STRONG WIND GUSTS UP TO 50 MPH
CAN BE EXPECTED FROM THE STRONGER STORMS. THE STORMS WILL
DECREASE BY OR SHORTLY AFTER SUNSET AS THE AIRMASS STABILIZES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MAINLY IN THE MOUNTAINS ON SATURDAY AND ACROSS MOST OF THE
FORECAST AREA ON SUNDAY. SOUTHWEST FLOW ALOFT WILL BRING MOIST
SUBTROPICAL AIR FROM THE DESERT SOUTHWEST AND WILL INCREASE THE
CHANCE FOR LOCALLY HEAVY RAIN ON SUNDAY...MAINLY OVER SOUTHERN
PORTIONS OF THE FORECAST AREA. BY MONDAY DRIER AIR SPREADS OVER
THE STATE AS THE FLOW ALOFT BECOMES WEST TO NORTHWEST. THIS
DRYING TREND CONTINUES FOR THE REMAINDER OF THE WEEK WITH JUST A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE HIGH
COUNTRY. TEMPERATURES THROUGH THE PERIOD WILL ALSO REMAIN ABOVE
AVERAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/D-L
Flash Flood, Larimer
- When
- July 27, 12:50 PM MST to 2:50 PM MST
- Where
- Larimer County, 2.51 mi WNW of Poudre Park to 1.73 mi W of Poudre Park
- Cause
- Heavy Rain / Burn Area
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -105.340
Heavy rain produce flash flooding in the High Park burn area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402469.